Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2003, 7:01 PM EDT for Dorchester County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 7:01 PM EDT (23:01 UTC)
- Expired
- Jun 3, 2003, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 83 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409
WUUS52 KCHS 032301
SVRCHS
SCC035-032330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
701 PM EDT TUE JUN 3 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 730 PM EDT
* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF GIVHANS TO
15 MILES SOUTH OF SUMMERVILLE...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
GIVHANS...
KNIGHTSVILLE...
SUMMERVILLE AND JEDBURG...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.
LAT...LON 3287 8039 3283 8016 3286 8020 3291 8012
3289 8009 3292 8008 3300 8018 3302 8016
3310 8026 3305 8038
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:38 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 3, 2:38 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE CHARLESTON SC 238 PM EDT TUE JUN 3 2003 PUBLIC... SHOWERS AND TSTMS ARE EXPECTED TO SPREAD OVER OUR FA LATER THIS AFTN AND TONIGHT. STRONG INSTABILITY HAD SPREAD UP THE SAVANNAH RIVER AT MID AFTN AND THE FIRST LINE OF CONVECTION WAS MOVING INTO THIS REGION. A SECONDARY SHORT WAVE WAS ORGANIZING OVER THE FLORIDA PANHANDLE AND THIS SHOULD KEEP CONVECTIVE RNFL GOING OVERNIGHT. WILL HAVE LIKELY POPS GOING ALL ZONES TONIGHT. ANOTHER DISTURBANCE TO RIDE NE ALONG THE COAST ON WED BRINGING GOOD CHCS OF MORE SHOWERS AND STORMS...PROBABLY MORE WIDESPREAD ALONG THE COASTAL ZONES. AFTER WED...THE ETA TRIES TO DRY US OUT BUT THE GFS INDICATES YET ANOTHER DISTURBANCE WILL TRAVEL THE WRN EDGE OF THE ATLC RIDGE ALG THE COAST. WILL GO WITH 30 POP INLAND 40 COAST ON THU...COMPROMISING THE GFS LIKELY POPS VS. THE ETA SLIGHT CHC. LATTER PERIODS WILL HAVE LITTLE CHANGE WITH AFTN/EVENING CHCS OF TSTMS SAT AND SUN...DRYING OUT AND WARMING UP MON AND TUE. MARINE...SRLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD. FRONT WEST OF THE AREA SHOULD MAKE ITS CLOSEST APPROACH TO THE WATERS THU WHEN IT SHOULD BE JUST TO THE N. WEAK WAVES TO MOVE NE ALONG THE BNDRY THU AND FRI THEN DISSIPATE FRI NIGHT WELL N OF THE AREA. DO NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS THROUGH THE PERIOD. .CHS... GA...NONE. SC...NONE. 24/18
Hazardous weather outlook, Jun 3, 10:25 AM EDT, 8 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1025 AM EDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. REFER TO THE SEVERE WEATHER OUTLOOK FROM THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY AND THE OGEECHEE RIVER AT EDEN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE AFOREMENTIONED RIVERS THROUGH THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jun 3, 4:59 PM EDT, 2 hours 2 minutes before
GAZ116-117-119-138-139-032130- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 459 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 530 PM EDT... AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF WILLIE TO 6 MILES SOUTHEAST OF HALFMOON LANDING...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HINESVILLE TO 22 MILES SOUTH OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILLIE...WILDWOOD...SCREVEN FORK...RICEBORO...MILL CREEK...MCINTOSH...HINESVILLE AND HALFMOON LANDING THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Special weather statement, Jun 3, 5:16 PM EDT, 1 hour 45 minutes before
SCZ047-048-051-032145- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 545 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LEVY...OR ABOUT 10 MILES NORTHEAST OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEVY...DAUFUSKIE ISLAND...PRITCHARDVILLE...PRITCHARD...MYRTLE ISLAND...BRIGHTON BEACH...BLUFFTON AND RIVERDALE THROUGH 545 PM EDT. GUSTY WINDS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. 24
Special weather statement, Jun 3, 5:19 PM EDT, 1 hour 42 minutes before
GAZ116-118-119-032145- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 519 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY THROUGH 545 PM EDT... AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MEINHARD TO 7 MILES WEST OF BURROUGHS TO 7 MILES SOUTH OF SKIDAWAY ISLAND...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF SAVANNAH TO 5 MILES NORTHWEST OF RICHMOND HILL TO 17 MILES SOUTHEAST OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MEINHARD...BURROUGHS...SAVANNAH...WILLIAMS...SKIDAWAY ISLAND AND RIO VISTA THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Special weather statement, Jun 3, 5:41 PM EDT, 1 hour 20 minutes before
SCZ043-032215- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 541 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY AND THE GREATER WALTERBORO AREA THROUGH 615 PM EDT... AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HENDERSONVILLE...OR ABOUT 9 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENDERSONVILLE...THAYER...DRAWDY...WALTERBORO...RHODES CROSSROADS... SIDNEY...ROUND O AND HIOTTS THROUGH 615 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 3, 6:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
624 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM BEAUFORT SC WIND DAMAGE
06/03/03 BEAUFORT TREES DOWN IN THE CITY OF
BEAUFORT. REPORT RELAYED BY
BEAUFORT WARNING POINT.Local storm report, Jun 3, 6:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
636 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM SAVANNAH GA WIND DAMAGE
06/03/03 CHATHAM TREES DOWN AND SOME
FLOODING AROUND THE
SAVANNAH MALL AREA.
REPORTED BY THE PUBLIC.
TIME APPROXIMATE.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:11 PM EDT | Special Marine Warning | CHS | 94 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 40 min |
| Jun 3, 5:51 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 54 min |
| Jun 3, 6:02 PM EDT | Tornado Warning | CHS | Colleton | 43 min |
| Jun 3, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 62 min |
| Jun 3, 6:53 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jun 3, 7:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
| Jun 3, 7:48 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.